Acetaminophen: Are You Taking Too Much?
When you have a headache or other pain, the first thing you might do is reach for the pain reliever in your medicine cabinet. This medication may have an ingredient called acetaminophen. Do you know what it is? Could you be putting yourself at risk by taking too much?
Acetaminophen is the generic name of a popular pain killer found in many over-the-counter (OTC) medications like Tylenol, Theraflu, and NyQuil. It’s also in prescription pain medications. Two common ones are Vicodin (acetaminophen and hydrocodone) and Percocet (acetaminophen and oxycodone).
Acetaminophen can have harmful side effects in high doses. To increase public knowledge, an advisory committee for the US Food and Drug Administration (FDA) decided to update acetaminophen’s warning label. This updated label lets the public know that taking more than the maximum dose can cause serious liver damage.
How effective is the label? A survey of drug store customers found improved consumer risk perception, which may encourage protective behavior. However, the survey was unable to assess the impact of the new label on actual changes in customer behavior, or if the label actually reduces acetaminophen-related liver disease.
On the Label: Getting the Message Across
The liver is vulnerable to harm because it is the organ that processes medications and toxic substances from the blood. Overdosing on acetaminophen can cause liver failure, which can eventually lead to death. Acetaminophen poisoning causes nearly half of acute liver failure cases and over 450 deaths per year.
may not appear for 24 hours, if at all. In most cases, vomiting may be the only symptom. In others, symptoms may include nausea, fatigue, or abdominal pain. At 24-72 hours, the risk of liver toxicity increases. During this time, any symptoms may improve or disappear. If you suspect you ingested too much acetaminophen, it is important to seek immediate medical treatment.
Changes in the Liver
The FDA also focused on acetaminophen’s ability to cause changes in liver function tests. In one study, 145 healthy patients were divided into five groups: placebo (sugar pill), acetaminophen, Percocet, Vicodin, and morphine. After two weeks of taking 4 grams of acetaminophen per day, about 30%-40% of the participants showed increased levels in their ALT tests (blood test that detects liver disease). These levels returned to normal after the patients stopped taking acetaminophen. The study shows that even taking the maximum dose (not an overdose) can affect liver cells.
If acetaminophen can change liver function tests in healthy people, what happens to those who already have liver damage?
People at Higher Risk
Drinking too much
can damage the liver over time. This damage can affect the way the liver processes acetaminophen. Individuals who have more than three alcoholic drinks a day should talk to their doctor before taking acetaminophen.
Liver disease refers to a range of conditions that affect the liver, such as
. Studies show that people with liver disease metabolize acetaminophen differently than healthy people. In the case of cirrhosis, the liver becomes scarred, which hinders its ability to detoxify harmful substances. Since people with liver disease are at a higher risk for harmful side effects (even with the recommended dose), they should talk to their doctor before taking acetaminophen.
Beyond the dangers of liver damage, acetaminophen may also increase the risk of bleeding if mixed with other medications. Warfarin is a commonly prescribed drug used to prevent dangerous blood clot formation. Acetaminophen may increase the blood-thinning effect of warfarin, placing people at a higher risk for severe bleeding. In a study published in the journal Pharmacotherapy, 36 people on warfarin were randomly assigned to three groups (placebo, 2 grams of acetaminophen, or 4 grams of acetaminophen per day). Compared to the placebo group, the people who took acetaminophen had modest increases in their international normalized ratio, or INR (a test the measures how the blood clots). Higher numbers mean that the blood is thin and will take longer to clot, which puts people at an increased risk for bleeding. Because of this, those on warfarin therapy should talk to their doctor before taking acetaminophen.
What These Warnings Mean for You
The main goal behind these label changes is to make you more aware of how much acetaminophen you are taking and which conditions put you at a higher risk for liver damage.
There are ways that you can safely take acetaminophen:
If you or your child take too much acetaminophen, call for medical help or the
Poison Control Center
(1-800-222-1222) right away. The early signs of acute liver failure (nausea, vomiting, right upper abdominal pain, or jaundice) can be mistaken for another illness. Get help if you or your child has these signs.
Remember to talk to your doctor before taking acetaminophen if you:
- Have more than three alcoholic drinks a day
- Have liver disease
- Take warfarin or other medications
The Right Choice for You
Acetaminophen is safe for most people when taken as directed. For some, it’s a better option because the medication doesn’t cause stomach upset and isn’t associated with
, a serious condition that can affect children and teens who have or have had a viral infection. If you’re unsure which pain reliever is the right choice for you, talk to your doctor or pharmacist.
American Pharmacists Association Foundation
US Food and Drug Administration
Canadian Pharmacists Association
Acetaminophen (Tylenol) is leading cause of acute liver failure. BAMI website. Available at:
http://www.bami.us/wordpress/2009/06/01/acetaminophen-tylenol-is-leading-cause-of-acute-liver-failure. Accessed October 11, 2013.
Acetaminophen and liver injury: Q & A for consumers. US Food and Drug Administration website. Available at:
http://www.fda.gov/downloads/forconsumers/consumerupdates/ucm172664.pdf. Updated August 19, 2011. Accessed October 11, 2013.
Acetaminophen overdose: how to avoid acetaminophen-related liver problems. Harvard Medical School website. Available at:
https://www.health.harvard.edu/press%5Freleases/acetaminophen%5Foverdose. Accessed October 11, 2013.
Acetaminophen poisoning. EBSCO DynaMed website. Available at:
https://dynamed.ebscohost.com/about/about-us. Updated October 2, 2013. Accessed October 11, 2013.
Goyal RK, Rajan SS, et al. Effectiveness of FDA's new over-the-counter acetaminophen warning label in improving consumer risk perception of liver damage.
J Clin Pharm Ther. 2012;37(6):681-685.
Parra D, Beckey NP, Stevens GR. The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy. 2007;27:675-83.
8/8/2011 DynaMed's Systematic Literature Surveillance
https://dynamed.ebscohost.com/about/about-us: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at:
http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Updated October 11, 2013. Accessed October 11, 2013.